It’s not the steroid itself I have a problem with in the medical community. No. It is the overprescription & the lack of detective work to see if the patient even NEEDS the steroid that can cause so much harm when abused. That is what I have a problem with…
Take this dentist for instance. Here is the article that surfaced about his intense struggle with facial eczema.
Link to full article about Dr. Frances Tavares
This dentist, Dr. Frances Tavares, was not only misdiagnosed and mistreated, but then had to deal with Red Skin Syndrome because of his overprescription of topical steroids (on his face no less). We already know that the face is one of the most sensitive areas/high absorption spots on the body. To use topical steroids on the face is already a risk, but then for such a long period of time is extremely neglectful.
After countless different dermatologists giving him different brands of topical steroids, Dr. Tavares was finally allergy tested 2 YEARS after first being seen. That is an obscene amount of time for a dermatologist to wait when the patient is not responding well to the steroid. It even says on topical steroid inserts that doctors should reassess the situation if it doesn’t get better (… not 2 years later).
After he had the allergy test, he found out he had an allergy to propylene glycol, which is commonly found in lotions, toothpaste and other body care products. By getting rid of products with this ingredient, he was fine. Or was he?…
No, he wasn’t. He had to withdrawal from the topical steroids that he had been using for so long because dermatologists didn’t take the time to properly diagnosis him. If they found the root cause to begin with, there would not have been any need for steroids.
And the biggest problem I find about this article is the emphasis they put on tapering, as if to say tapering solves all your problems. There are many Red Skin Syndrome sufferers who have tapered down, just as their doctors have prescribed, and still flare badly. Could it help with adrenal fatigue? Sure, I can see that if they need it for their adrenals. But to say they will be fine once they taper is not accurate.
“The doctor who diagnosed Tavares’ allergy says there’s no problem with the prescription of corticosteroids, but it is a mistake for patients to come off them cold turkey.”
Yes, yes there is a problem. No, I am not a doctor, but YES there is a problem. These topical steroids should not be prescribed for long periods of time, especially not on the face. It is not only neglectful but shows a lack of education on the topic of steroids.
So, I beg of you. If you have a rash come up, anywhere, get it tested (allergy and or swabbed for infection) before you start slathering on topical steroids as a solution. They are not meant for a long term solution.